Jump to content

CatastropheCat: Heavily medicated and considering coming off...


CatastropheCat

Recommended Posts

CatastropheCat

Hey all!

 

My name is Cat (she/he pronouns) and I'm 20 years old. I've been on medication for depression and anxiety since I was 13 (7 years, what the heck). I've tried a wide range of medications since then, but I only put about the last year in my signature, There's been a lot less switching around in those years, which I'm grateful for! 

 

Recently, my psychiatrist was going to switch me to latuda from abilify. He told me to quit taking my 5 mg dose for a week, then start the new drug. That week (last week) was absolutely hellish. I had tried to come off of abilify before due to the large amount of weight gain it's caused me, but with bad results. I didn't ask my doctor about tapering this time, though - I figured he knew what he was doing and didn't really self-advocate. Horrible depressive symptoms, brain fry, fatigue, and confusion followed me stopping abilify, and they persisted even after my psychiatrist told me to go back on 2.5 mg. Yesterday he told me to start taking 5 again, and I've been feeling a little better (less like I want to die). 

 

This entire process has solidified some doubts about medication I'd been having. I'm a psychology undergraduate student in college and the more I learn about medication, the more I realize how guess-and-check the process is and how the studies don't tend to measure real-world results. 

 

I'm thinking about trying to come off some of my medications because even though they are "working" in the sense that I'm not suicidal, having panic attacks daily, and I can function fairly well, it's been so long since I haven't been a cocktail that I'm not even sure how my mood would be like not on 4 different drugs... I don't like taking and depending on this many pills.

 

So yeah, I'm going to look around the forums and see what I can do to learn and help myself make an informed decision :)

CURRENT: (Daily) Viibryd 40 mg, Lamictal 150 mg, Abilify 5 mg, Ritalin 20 mg. (As Needed) Xanax .5 mg.

 

HISTORY: I've been on a variety of different medications since I was 13 (I am now 20), but to be brief I will start with last summer. Summer, 2016 I went on lamictal (100 mg) in an effort to transition off of abilify, which had made me gain a lot of weight over the 2-3 years I was on it. Fall 2016, I went back on abilify because of decreased mood. When I tried to go off later in the fall, psychiatrist didn't tell me to taper. Felt horrible and went back on. Winter 2016/2017 I went up on my lamictal (to 125 mg and then to 150) due to decreased mood. Psychiatrist tried to get me off abilify in late May/early June 2017 to transition to latuda. I had bad withdrawal symptoms had to go back on.

Link to post
  • Moderator Emeritus

Hi CC, welcome to SA. It always saddens me to see someone who has been medicated from childhood. A child's brain is still developing and has to grow around the drugs which do not make an ideal environment. They have to be tapered very carefully so that your brain can adjust as the drug is lowered. Psychiatrists almost expect people to fail because they know the consequences but say that it is a relapse when withdrawal sets in. It will be best for you to hang on for a while to stabilise after the latest attempt by the psychiatrist to change things. 

 

In the meantime, you could put all your drugs into the interactions checker at www.drugs.com and post the result here. This will help to determine which drug to taper first. This is going to take years, but don't be put off, you would have to take them for life anyway, this just means the doses get lower and lower as time goes by and one by one you leave them behind. As you taper you will find things improve, your mind becomes sharper, memory improves etc. All this happens when the cuts are small enough for your brain to adjust between cuts. 

 

I will get some links for you so that you are well informed. 

 

Why taper

http://survivingantidepressants.org/index.php?/topic/6036-why-taper-paper-demonstrates-importance-of-gradual-change-in-plasma-concentration/

 

Multiple drugs, which to taper first

http://survivingantidepressants.org/index.php?/topic/2207-taking-multiple-psych-drugs-taper-the-antidepressant-first/

 

3 KIS 

http://survivingantidepressants.org/index.php?/topic/6632-the-rule-of-3kis-keep-it-simple-keep-it-slow-keep-it-stable/

 

Why taper 10% 

http://survivingantidepressants.org/index.php?/topic/1024-why-taper-by-10-of-my-dosage/

**I am not a medical professional, if in doubt please consult a doctor with withdrawal knowledge.

 

 

Different drugs occasionally (mostly benzos) 1976 - 1981 (no problem)

1993 - 2002 in and out of hospital. every type of drug + ECT. Staring with seroxat

2002  effexor. 

Tapered  March 2012 to March 2013, ending with 5 beads.

Withdrawal April 2013 . Reinstated 5 beads reduced to 4 beads May 2013

Restarted taper  Nov 2013  

OFF EFFEXOR Feb 2015    :D 

Tapered atenolol and omeprazole Dec 2013 - May 2014

 

Tapering tramadol, Feb 2015 100mg , March 2015 50mg  

 July 2017 30mg.  May 15 2018 25mg

Taking fish oil, magnesium, B12, folic acid, bilberry eyebright for eye pressure. 

 

My story http://survivingantidepressants.org/index.php?/topic/4199-hello-mammap-checking-in/page-33

 

Lesson learned, slow down taper at lower doses. Taper no more than 10% of CURRENT dose if possible

 

 

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy